[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.48.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 11, 1977

Tricyclic Antidepressant OverdoseIncidence of Symptoms

Author Affiliations

From the Department of Psychiatry, Washington University School of Medicine, St Louis. Dr Spiker is now with the University of Pittsburgh, Pittsburgh.

JAMA. 1977;238(2):135-138. doi:10.1001/jama.1977.03280020039020
Abstract

Forty consecutively hospitalized patients who had overdosed primarily with a tricyclic antidepressant (TCA) were observed until discharge. The severity of the overdose was documented by serial measurements of plasma TCA levels.

Nineteen of the patients became comatose, 16 required supportive respiration, and 2 died. Individual symptoms in the 13 patients having plasma TCA levels greater than 1,000 ng/ml are shown. Plasma TCA measurements more reliably define patients who are at risk for major medical complications following overdose than does the amount of drug ingested by history. In the absence of plasma measurements, a QRS duration of 100 msec or more on a routine ECG within the first 24 hours defined all patients with major TCA overdoses.

(JAMA 238:135-138, 1977)

×